How to deal with side effects of chemo/rad

cre8tingchaos
cre8tingchaos Member Posts: 4
edited March 2014 in Colorectal Cancer #1
I wrote once before in regards to my Dad having been diagnosed with rectal cancer a few weeks ago. He is starting his 3rd week of radiation and chemo tomorrow in preparation for his surgery. Just the other day he started getting horrible mouth sores as well as an intense burning whenever he has a bowel movement. Is there anything he can do to help overcome these side effects? Ointments, Creams, medicines...etc. Any advice or ideas would be greatly appreciated. Thanks in advance.

Comments

  • Miss_Kate
    Miss_Kate Member Posts: 5
    Warm salt water rinses for the mouth. Dad also bought some oral rinse stuff at the drugstore for canker sores. Definitely tell the oncologist about these issues. They may be able to adjust dosages, etc.

    God Bless,
    Miss Kate
  • spongebob
    spongebob Member Posts: 2,565
    Hey there, Chaos -

    Just a thought on the mouth sores (I got 'em, too, when I did chemo) is some over the counter stuff called Zilactin Toothache & Oral Pain Swabs. Active ingredient is Benzocaine 20%. A box will cost about $7 and contains 12 individual swabs. It worked for me, but be sure to talk to the OncDoc before using it.

    Re: the pain... I don't really know what to suggest there. Could it be a hemmerhoid? That often happens when the exit gets used more than usual. I suggest getting a visual inspection by the OncDoc on that one. For immediate relief try some "Tucks Medicated Pads" - you can get them in the pharmacy section of most any Wal Mart/drug store/etc.

    I think it's a really great thing you are doing for your dad - going to the net here and getting info. Keep looking out for him and hang tough. Cancer is a speedbump on the road of life; not a dead end sign.

    - Sponge Bob
  • KrisS
    KrisS Member Posts: 229
    Let your radiation oncologist know about the painful bowel movements. I got rectal inflammation secondary to radiation therapy for rectal CA during my last few weeks of treatment. my radiation oncologist prescribed steroid suppositories that helped me a great deal. The problem resolved completely shortly after completion of therapy.

    I would talk to your medical oncologist for suggestions about managing the mouth sores.

    Best of luck.
  • Karlen1
    Karlen1 Member Posts: 24
    Hi, when I got mouth sores from chemo, my oncologist prescribed Nystatin, and it worked really well. It's a liquid that you swish in your mouth. Hope this helps.

    Karlen
  • nikkii989
    nikkii989 Member Posts: 2
    I had both chemo and radiation for my colon cancer and had the mouth sores as well. You must be very careful with the radiation and chemo because I ended up in the hospital for 8 days due to de-hydration. My butt was so inflammed that I was not able to sit down and every time I had a movement it burned. I had to stop the radiation until the butt was healed a little. Please watch your dad for de-hydration. I used a mouth swish that somewhat helped the mouth sores but not completely. Life does improve after the radiation and chemo. He will probally have to have 6 months of chemo after the surgery which is no where near as bad. He will just be nausea all day and have no energy. Also he will loose the skin from the bottom of his feet and hands after he finishes the radiation and chemo.

    I was able to survive so I know that your dad will be able to survive. It is a long road for a year but I am now cancer free that is what the PET scan told me about 6 months ago. It was the best Christmas gift that I rec'd. God bless you and your dad.
  • Jerry'swife
    Jerry'swife Member Posts: 1
    Burning ejaculation?

    My husband is going into 4th week of Xenoda twice a day while doing his daily radiation 5 days in the week. He is experiencing burning in his penis when he ejaculates. Any others experience this? 

  • PhillieG
    PhillieG Member Posts: 4,866
    How does he find the time?

    This thread is over 15 years old. I suggest you start another thread about the topic.

  • Trubrit
    Trubrit Member Posts: 5,562 Member

    Burning ejaculation?

    My husband is going into 4th week of Xenoda twice a day while doing his daily radiation 5 days in the week. He is experiencing burning in his penis when he ejaculates. Any others experience this? 

    Welcome Jerry's Wife

    This would make for a super new thread. 

    Here is the link to our forum home page.   https://csn.cancer.org/forum/128

    We did have a 'men only' thread, Here is the link https://csn.cancer.org/node/315280 . Not sure if burning was mentions. But yes, a new thread would be great. 

    Sorry you found yourself here. 

    Tru

     

  • Lrbrown
    Lrbrown Member Posts: 1

    Burning ejaculation?

    My husband is going into 4th week of Xenoda twice a day while doing his daily radiation 5 days in the week. He is experiencing burning in his penis when he ejaculates. Any others experience this? 

    Is he taking flowmax. I went

    Is he taking flowmax. I went through what sounds like the same regimen of Xeloda along with radiation.  When it was causing a very difficult urination. The radiation oncologist prescribed the flow max which helped the urination problem.  While taking the flow max I was unable to ejaculate. I still experienced orgasm but non ejaculation and yes it did burn after the orgasm.

  • Annabelle41415
    Annabelle41415 Member Posts: 6,715 Member
    PhillieG said:

    How does he find the time?

    This thread is over 15 years old. I suggest you start another thread about the topic.

    Phil

    You are so forward with the questions LOL.  I'd have to agree about starting a new thread.  Always great to see you post.,

    Kim